Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 136, NWS Charleston, WV

June 29, 2006Pleasants County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 29, 2006, 1:33 PM EDT for Pleasants County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2006, 1:33 PM EDT (17:33 UTC)
Expired
Jun 29, 2006, 2:15 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Pleasants County, WV

The radar

The Charleston,WV radar (KRLX), 128 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:52 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 29, 9:52 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
952 AM EDT THU JUN 29 2006

.SHORT TERM /REST OF TODAY/...

WILL BE WATCHING FOR STORM DEVELOPMENT LATE MORNING AND
AFTERNOON...WITH MANY INGREDIENTS COMING TOGETHER. AN IMPRESSIVE
BAND OF 40-50KT 0-6KM MEAN SHEAR SHOULD PROGRESS THROUGH SOUTHERN
WEST VIRGINIA OVER THE NEXT SEVERAL HOURS. JUST TO THE NORTH OF THIS
BAND...A STRONG SHORTWAVE...NOW IN CENTRAL OHIO...WILL DIVE
SOUTHEAST THROUGH CENTRAL WEST VIRGINIA. BEST REGION FOR GOOD STORMS
THIS AFTERNOON SHOULD BE WHERE THESE TWO INTERSECT...ROUGHLY NEAR
BKW AND THE EASTERN/SOUTHEASTERN MOUNTAINS THIS AFTERNOON AND
SOUTHWESTERN VIRGINIA. 12Z ILN AND RNK SOUNDINGS ALREADY HAVE
1.5K OF CAPE...AND WITH LITTLE CLOUD IN THE SOUTHEASTERN PORTION OF
THE CWA...ATMS WILL CONTINUE TO DESTABILIZE...WITH NO CAP.
ALSO...FRZ LEVELS AROUND 10K TO 11K FEET POINT TO HAIL THREAT. SPC
HAS CWA EAST OF THE OHIO RIVER UNDER SLIGHT RISK. FEW MINOR TWEAKS
TO GRIDS.

&&

.PREV DISCUSSION...
 /ISSUED 629 AM EDT THU JUN 29 2006/

AVIATION /12Z TO 12Z/...

IFR AT EKN AND BKW LIFTS BY 13Z IF NOT SOONER GIVEN PROGRESSION OF
ALTOCU FM THE W.  SCT RW/TRW CONT TO MV E CROSSING THE OH RVR ATT.
ALLOWED A TEMPO FOR AN MVFR TRW AT CRW/HTS THE FIRST FEW HRS TO CVR
THIS.  VFR WX XPCTD MUCH OF THE PD...SCT CU AND BKN ALTOCU DOMINATES
IN THE MRNG THEN SCT CU TAKES OVR THIS AFTN.

A SFC TROF COUPLED WITH AN UPR AIR FEATURE FIRES UP SCT RW/TRW ALL
THRU THE DAY.  LLNDS TAFS PROB TOO LOW FOR INCLUSION...SO CONT WITH
CB MENTION.  EKN AND BKW A LTL MORE CONFIDENT...THUS A TEMPO GROUP
WAS CODED UP FOR AN MVFR TRW FM 17Z-21Z.

RW/TRW MV RAPIDLY OFF TO THE E THIS EVNG WITH ALL AIRPORTS FREE OF
PCPN BY 0Z.  CAVU SETTLES IN FOR THE EVNG...UNTIL IFR FG DVLPS IN
THE PREDAWN HRS.

PREV DISCUSSION...
 /ISSUED 337 EDT THU JUN 29 2006/

SHORT TERM /TODAY AND TONIGHT/...

CLUSTER OF RW WITH EMBEDDED TRW CONTS TO MV E AND IS FINALLY
REACHING FAR WRN XCTNS OF THE FCST AREA.  STORMS CONT TO BUILD ON
SWRN EDGE GIVEN BETTER INFLOW AND INSTAB.  ADDITIONAL RW/TRW ARE
FORMING ON THE BACK EDGE SHOWING ATMS ISNT COMPLETELY WORKED OVR.
NUMEROUS OUTFLOW BOUNDARIES ARE PRESENT ON KRLX 88D...WHICH CAN
GENERATE A POP UP RW AT ANY TIME.  6Z SFC TROF XTNDS FM N OF LK
ONTARIO SW THRU NWRN OH TO SWRN IND.  6.7U STLT PIX SHOW IMPRESSIVE
MID LVL WV TRAVERSING N OF WLCI3 WITH STRENGTHENING TREND NOTED IN
THE LAST TWO HRS.

STILL A TOUGH CALL ON WHETHER AFOREMENTIONED CLUSTER CAN STAY
TOGETHER THRU EARLY MRNG HRS GIVEN INC CINH.  STARTED OUT WITH LKLY
TO CAT POPS IN THE TRI STATE AREA BEFORE TAPERING OFF TO CHC BY
12Z.  ATMS RAPIDLY DESTABILIZES BY 15Z WITH NO CAP AND MLCAPES ARND
1.7KJKG-1.  WBZ AND FZL HGTS CONT TO LWR FM PVS TDY IN RESPONSE TO
FALLING H7-H5 HGTS.  WBZ PROGGED BTWN 6-7KFT WITH 0C ISOTHERM NR
7KFT THIS AFTN. SFC TROF AND H7-H3 DCVA PASS BTWN 15-21Z COUPLE THAT
WITH H8-H7 LPS RATES PUSHING 9CKM-1...SCT-NUM TRW FCST BY LUNCH TIME
AND CONT THRU THE AFTN HRS.  MOS POPS ARE WAY TOO LOW AND WENT
CONSIDERABLY HIGHER THAN GUID.  GS LKLY THIS AFTN ESP IN THE MTNS
THUS HV INSERTED HAIL THREAT INTO GRIDS.  SLGT RISK CVRS AREAS E OF
THE OH RVR...HWVR BEST CHC APPEARS CKB-CRW-WIL AND POINTS E GVN LTR
PASSAGE OF SFC TROF AND UPR AIR SYSM.

CLEARING RAPIDLY TAKES PLACE IN WAKE OF THE TROF WITH ANY RW/TRW
CONFINED TO THE MTNS BY 0Z AND TO OUR E BY 2Z.  A GOOD FG NGT
SETTING UP WITH CALM WINDS AND MINT BOTTOMING OUT IN THE MID
50S...ALLOWED FOR BCFG IN RVR VLYS AFT MDNGT.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

EXPECT FRIDAY INTO SATURDAY WILL BE DRY AS HIGH PRESSURE REMAINS IN
CONTROL.  HAVE CONTINUED THE SLIGHT CHANCE POPS ACROSS OUR NORTHERN
AND MOUNTAIN COUNTIES SATURDAY AFTERNOON AS AN UPPER LEVEL
DISTURBANCE AND A WEAK WARM FRONT MOVE BY.

A COLD FRONT WILL PUSH SOUTH AND BECOME STATIONARY ACROSS PORTIONS
OF OHIO AND PENNSYLVANIA ON SUNDAY.  HAVE MAINTAINED CHANCE POPS
NORTH/SLIGHT CHANCE POPS SOUTH SATURDAY NIGHT INTO SUNDAY...AND THEN
CHANCE POPS MOST AREAS SUNDAY NIGHT INTO MONDAY.  BEGINNING TO THINK
AREA OF CHANCE POPS MAY BE TOO FAR SOUTH SUNDAY NIGHT AND MONDAY AS
STATIONARY BOUNDARY REMAINS WELL TO OUR NORTH AND GFS INDICATES A
SURFACE HIGH PRESSURE RIDGE EXTENDING INTO OUR AREA.  WILL LEAVE AS
IS FOR NOW.  HOWEVER...NEXT SHIFT WILL HAVE TO TAKE A LOOK AT THE
NEXT ROUND OF MODELS/GUIDANCE TO SEE IF CHANGES SHOULD BE MADE.

LATEST GFS INDICATES A SECOND FRONT WILL MOVE SOUTHEAST ACROSS THE
REGION ON INDEPENDENCE DAY.  THE MODEL ACTUALLY TAKES THE FRONT AS
FAR SOUTH AS THE CAROLINAS AND GULF COAST STATES BY WEDNESDAY.  NOT
SURE IF BOUNDARY WILL ACTUALLY PUSH THAT FAR SOUTH.  HOWEVER...STILL
FEEL IT WILL END UP SOUTH OF THE REGION WITH COOLER AND DRIER AIR
BUILDING LATE.

OTHERWISE...ONLY MINOR TWEAKS MADE TO THE FORECAST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KM
Hazardous weather outlook, Jun 29, 4:09 AM EDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT THU JUN 29 2006

VAZ003-004-WVZ005>011-013>020-024>040-046-047-300815-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
409 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY EAST OF THE OHIO
RIVER AND SOUTHWESTERN VIRGINIA. THE PRIMARY THREAT FROM THUNDERSTORMS
WILL BE HAIL...ON THE ORDER OF PENNY TO QUARTER SIZE DURING THE
LATE MORNING THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ066-067-075-076-083>087-300815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-
409 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

29

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:05 PM EDTSevere Thunderstorm WarningRLXRitchie25 min
Jun 29, 2:12 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler48 min
Jun 29, 3:03 PM EDTSevere Thunderstorm WarningRLXRitchie48 min
Jun 29, 3:21 PM EDTSevere Thunderstorm WarningRLXDoddridge54 min
Jun 29, 3:21 PM EDTSevere Thunderstorm WarningRLXDoddridge36 min
Jun 29, 3:28 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming53 min
Jun 29, 3:51 PM EDTSevere Thunderstorm WarningRLXLewis54 min
Jun 29, 4:30 PM EDTSevere Thunderstorm WarningRLXPocahontas30 min
Jun 29, 4:43 PM EDTSevere Thunderstorm WarningRLXUpshur47 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.